Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 134, NWS Morristown, TN

May 3, 2012Morgan County, Scott County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 3, 2012, 3:04 PM EDT for Morgan County, Scott County, Tennessee. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2012, 3:04 PM EDT (19:04 UTC)
Expired
May 3, 2012, 3:42 PM EDT
In force
38 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Morgan County, TN, Scott County, TN

The radar

The Knoxville radar (KMRX), 121 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 609 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
609 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
963 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-120 m²/s²
0-3 km storm-relative helicity
-45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

477 
WUUS54 KMRX 031904
SVRMRX
TNC129-151-032000-
/O.NEW.KMRX.SV.W.0134.120503T1904Z-120503T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
304 PM EDT THU MAY 3 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORGAN COUNTY IN EAST TENNESSEE...
  SCOTT COUNTY IN EAST TENNESSEE...

* UNTIL 400 PM EDT

* AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 15
  MILES NORTHWEST OF WARTBURG...AND MOVING NORTHEAST AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  HUNTSVILLE...SUNBRIGHT...RUGBY AND ELGIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3642 8444 3613 8475 3621 8492 3624 8489
      3628 8489 3630 8487 3630 8481 3634 8478
      3640 8467 3643 8470 3652 8473
TIME...MOT...LOC 1903Z 211DEG 10KT 3625 8478

$$
2 follow-up statements
064 
WWUS54 KMRX 031926
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
326 PM EDT THU MAY 3 2012

TNC129-151-032000-
/O.CON.KMRX.SV.W.0134.000000T0000Z-120503T2000Z/
SCOTT TN-MORGAN TN-
326 PM EDT THU MAY 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR EXTREME NORTHERN MORGAN AND SCOTT COUNTIES...

AT 323 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR RUGBY...OR 14 MILES SOUTHEAST OF JAMESTOWN...MOVING
NORTHEAST AT 15 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  HUNTSVILLE...RUGBY AND ELGIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3642 8444 3625 8468 3630 8481 3634 8478
      3640 8467 3643 8470 3652 8473
TIME...MOT...LOC 1926Z 211DEG 12KT 3632 8473

$$
978 
WWUS54 KMRX 031942
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
342 PM EDT THU MAY 3 2012

TNC129-151-031953-
/O.CAN.KMRX.SV.W.0134.000000T0000Z-120503T2000Z/
SCOTT TN-MORGAN TN-
342 PM EDT THU MAY 3 2012

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHERN MORGAN AND
SCOTT COUNTIES IS CANCELLED...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 3642 8444 3625 8468 3630 8481 3634 8478
      3640 8467 3643 8470 3652 8473
TIME...MOT...LOC 1943Z 211DEG 12KT 3637 8469

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 1:38 PM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, May 3, 1:38 PM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
138 PM EDT THU MAY 3 2012

.AVIATION...
AREAS OF SHRA/TSRA WILL GRADUALLY BEGIN TO WORK THEIR WAY TOWARD
KCHA AND EVENTUALLY KTYS LATE THIS AFTERNOON AND EVENING FROM THE
WEST. LOW VFR CLOUD BASES ARE GENERALLY EXPECTED...BUT SHOULD A
SHRA/TSRA DIRECTLY IMPACT EITHER TERMINAL LOCALIZED MVFR CONDITIONS
MAY OCCUR RESULTING IN REDUCED VIS AND LOWER CIGS. AM MUCH LESS
CONFIDENT OF ANY ACTIVITY IMPACTING KTRI SO HAVE KEPT JUST A
MENTION OF VCSH AFTER 01Z. THERE IS A GREAT DEAL OF UNCERTAINTY
REGARDING THE TIMING/COVERAGE OF THIS ACTIVITY HEADING INTO THE
OVERNIGHT PERIOD AT KCHA/KTYS SO HAVE MAINTAINED A VCTS THERE FOR
NOW AND WILL CONTINUE TO MONITOR THE LATEST OBS/TRENDS.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

AMP.23
Hazardous weather outlook, May 3, 5:01 AM EDT, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
501 AM EDT THU MAY 3 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-040915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
501 AM EDT THU MAY 3 2012 /401 AM CDT THU MAY 3 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
MOISTURE FROM THE GULF OF MEXICO WILL BE OVER THE AREA FOR MOST OF
THESE DAYS. ISOLATED SEVERE STORMS ARE POSSIBLE ON BOTH FRIDAY AND
SATURDAY...WITH BETTER CHANCES IN THE WESTERN AND SOUTHERN PARTS OF
THE AREA WHERE INSTABILITY AND WIND SHEAR ARE A LITTLE STRONGER.

LATE IN THE FORECAST PERIOD...A COLD FRONT WILL BE NEARING THE
AREA. THIS FRONT MAY ALSO OFFER SOME MORE ORGANIZED THUNDERSTORM
ACTIVITY.

.SPOTTER INFORMATION STATEMENT...
DUE TO THE ISOLATED NATURE OF ANY SEVERE STORMS...SPOTTER ACTIVATION
IS NOT ANTICIPATED.

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.